Desktop version

Home arrow Health

  • Increase font
  • Decrease font


<<   CONTENTS   >>

I am afraid that I might forget I have taken my insulin and take it twice, or mistakenly take my long-acting dose for my short-acting and vice versa. What should I do if this happens?

If you think you have taken your insulin twice or taken more or less than you need at that particular point in time, you should not panic, but follow a plan designed to ensure that you do not experience serious consequences from this. First of all, it is surprising how often taking too much insulin does not actually lead to a seriously low level of blood glucose. Having said that, a careful response is needed if you suspect that you have taken too much insulin. In the case of too little insulin, it is often sufficient to monitor the glucose carefully — about every couple of hours is generally sufficient to detect any problems and address them — and be sure to take the right amount at the next scheduled dosage. A brief exposure to high glucose is usually not harmful (unless it is a repetitive event) and the glucose may take 24 hours or so to settle back to its usual pattern. If the reduced dosage is noted quickly, such as before eating the upcoming meal, then the remaining amount can be given. If the meal is underway already, then a slightly smaller meal or subsequent snack can be eaten. If the problem is noted later and the blood sugar is very high, then some additional (supplemental) insulin can be taken to bring it down. The best approach can vary among different patients and your doctor or diabetes educator will have a recommendation for a supplemental scale that may be right for you in these circumstances.

It is surprising how often taking too much insulin does not actually lead to a seriously low level of blood glucose.

In the case of having taken too much insulin, the blood glucose should also be monitored every couple of hours and a snack should be kept with you until you feel comfortable that the danger of a serious low blood sugar has passed. You should probably not drive, work at heights, or operate heavy or dangerous machinery during this time. Many people with insulin-requiring diabetes keep a kit containing a syringe of glucagon, a hormone that counteracts the effects of insulin. If the blood sugar falls rapidly and oral glucose, sugar, or a snack is ineffective, glucagon can be given and will usually reverse the falling glucose within a few minutes. Your doctor can prescribe such a kit for you to keep on hand if you feel it is necessary and reassuring. If you recall that you have taken your insulin twice or taken too much fairly soon after having already done so, then you can take some additional carbohydrate at the meal or a larger-than-usual snack between meals.

Some patients often experience a significant reduction in the amount of insulin they need after only a modest weight reduction.

I am on insulin for my diabetes and I am overweight. If I lose weight, will I be able to stop the insulin shots?

Encouragingly, the answer is yes. It is often a pleasant surprise to learn that you do not have to lose a dramatic amount of weight for this to occur. Even a loss of between 5% and 10% in your weight can have remarkable benefits on your blood sugars. Some patients often experience a significant reduction in the amount of insulin they need after only a modest weight reduction. Lowering the insulin dosage helps to control appetite and further helps efforts at weight reduction. Lowering the insulin dosage reduces appetite by reducing the likelihood of hypoglycemia, which must be treated by food intake, thus limiting the success of weight loss efforts. Unfortunately, even with such an incentive, the majority of people with diabetes who start insulin will need to remain on it, due to the difficulty of achieving and sustaining successful weight reduction and also to the fact that the body's own insulin production may by now be quite deficient (see Question 43). Available approved medications for weight reduction are also seldom helpful long term, due to limiting side effects and lack of effectiveness. However, patients who have undergone bariatric surgery (see Question 5) are often able to achieve sustained weight loss and discontinue insulin for the medium to long term. This approach is being increasingly used for people with severe degrees of obesity and serious health problems related to it, including diabetes.

 
<<   CONTENTS   >>

Related topics